Dangers of Paracetamol

Ok i decided to start a new thread about these painkillers because my other thread i started was starting to go off topic about paracetamol.

According to this website , paracetamol poisoning happens at 7.5-10g in adults and at 0.15-0.2g/kg in children, with lower values for alcoholics.

Early symptoms are dizziness, vomiting, abdominal pain, loss of appetite, feeling unwell.

I've never overdosed on paracetamol and fortunately don't know anybody who has.

Paracetamol .... skip chemical explanation... "medicine primarily used to reduce fever and to relieve minor aches and pain associated with common cold, flu, toothaches, arthritis, menstrual cramps and other conditions. Paracetamol is most commonly used by people who are sensitive or allergic to aspirin."

Something that my grandma used to prescribe me when I was ill....

"Although, it is not effective against inflammation, compared to Aspirin or Ibuprofen it is well tolerated by most people, including children and has few side effects, if any." which can be further debated...

Read more here ...

It was one of the few things I could take when I was pregnant. It's really an effective painkiller.

How on earth do people OD on it? The dosage is clearly written on the side.

People OD on it by deliberately taking too many!

I worked in a chemist for many years and interestingly though, trying to OD on paracetamol is not that effective... (not least now because they are in blister packs taking it much longer to get the pills out!) but people usually try and swallow as many as they can and hope that it knocks them out, but in fact, the body usually rejects them and causes the person to be sick instead. There is a more obvious effective way to OD on them, but i'm not here to be giving people any tips!

Also, although it's not written on the packet, you can take up to 4 pills at one time to reduce a fever... but of course, you must not exceed the stated dose for the 24 hour period.

I don't think it's terribly difficult to accidentally OD, especially if you have "Flu".

A sachet of Lemsip contains 1000 mg paracetamol so if somebody decides to take a couple of paracetamol with it then you're up to 2g already. Then maybe an extra Lemsip 'cos they feel really bad and the last one started to clear their snotty nose....

There is a common misconception that paracetamol is harmless because you can buy it from the supermarket.

Unfortunately, this misconception also leads to "cry-for-help" type suicide attempts to really screw up people's livers and lives. They think a quick stomach pump and all will be well again.

Apart from the deliberate overdosing I meant it is difficult, if you actually read the packaging, to go wrong. Most of the other cold remedies (Lemsip, Beechams or the Swiss Neo Citran) all clearly warn not to take if already taking paracetamol based products.

Most supermarkets in the UK won't let you buy more than a couple of packets of paracetamol anyway and whereas you could possible make yourself ill or even kill yourself with what they allow you to buy the fact that they restrict it should dispel the misconception that OTC medicines are "harmless" from supermarkets.

i do think it's difficult to accidentally OD on OTC medicines. but i believe part of the problem is peoples reliance and ignorance in understanding OTC medicines. The amount of times people used to come into the chemist complaining of flu... if they actually had flu, they would be too ill to get out of bed! marketing has lead people to believe that to pop a pill will cure everything.

taking an extra lemsip on the one occasion is not going to do much damage in that instant, but those who rely on self medicating on all manner of things may run a higher risk of causing internal damage in the long run.

Yes! Fully agree with this. Only had flu once in my life and that was once too many.

Heavy cold I can live with - flu makes you want to die.

There's enough paracetamol in a bottle of 'adult' cough syrup product, or a packet of tablets or capsules, to kill a small child...

It annoys my dad no end that they put these products at 'child heigh' in supermarket shelves, in Australia - he's on the 'child-packaging safety advisory committee, so gets a copy of all the 'accidental poisoning' type examples as part of his work...

I am more concerned about people who take paracetamol daily - I have a close friend who died of a rare liver/pancreatic cancer, and I am sure it was due to her daily 'tablet' habit...

Paracetamol is somewhat addictive, and you build a resistance, so if you take it regularly (weekly, daily) then after a while, one won't be enough, or two, or three, or four...so you 'upgrade' to products with codiene - which is highly addictive, and you head upwards from there!

The strongest painkillers that the girls I knew at school would get into were the ones promoted for 'period pain' - I guess they figured if you only took it a couple of days a month, then it's OK...

You can get a withdrawal headache too, which only encourages you to take more

They can be dangerous, they can cause major liver damage and liver failure when people OD on them. A lot of people who attempt suicide, OD on paracetamol.

If it isn't written on the packet - don't do it. The maximum recommended safe dose is 1g at a time, and no more than 4g a day. If the tables are 250g, that means you can have four. If they're 500g, that means two. With other NSAIDs, you can muck around with higher dosages, perhaps, but don't play with paracetemol.

If you've a hangover, avoid paracetemol. The liver uses the same pathway to metabolise alcohol as paracetemol - take aspirin/ibuprofen instead, with food.

Cool. I like hangover tips...

In olden student days back in SA, we used to take Grandpa after liver damaging parties. Many people complained (including myself) on minor liver pains afterwards ascribing them to the heavy drinking, but actually it was combination of paracetamol and alcohol that caused them.

I find the banging pain in my head after a night on the pop usually masks any other pain elsewhere in my body (liver included).

[quote=NotAllThere;442125] If it isn't written on the packet - don't do it. The maximum recommended safe dose is 1g at a time, and no more than 4g a day. If the tables are 250g, that means you can have four. If they're 500g, that means two. With other NSAIDs, you can muck around with higher dosages, perhaps, but don't play with paracetemol.

quote]

I never suggested that you should take more than the recommended dose for the day, but it's a common fact that paracetamol reduces fever and in the instant that you have a very high fever, chances are that you will be recommended to take more than one or two pills at the time by your doctor... I'm not advocating that you self medicate, but it was more in reference to the point about OD-ing... that on the odd occasion that you do take a tablet more that you should, it's unlikley to kill you. (unless of course you have an allegy to the main ingredient, in which case you'd probably already be aware of it and wouldnt be taking paracetamol in the first place.)

I've been told by a doctor who is a good friend of mine that exceeding more then 1g in 4hours or 4g in 24 hours is likely to cause liver damage (for normal adults). If a doctor says to take more, it is usually only up to the 1g/4g limits, not over it.

In the situation I was told this I was on holidays with this doctor, both of us were injured and needed something to take the edge off the pain. The advice he was giving me was the same advice he was using for himself. If the doses needed to be increased then paracetamol was out of the question as a pain killer.

I agree... if you take more than the daily exceeded dose , it will most certainly have some internal repercussions. my point was not about experiencing severe pain (in which case, as you point out, there are far superior pain killers)... but more about suffering with flu.

Anyway, getting back on track...

It doesn't matter what the purpose of taking the drug is. What is important is how the body metabolises it. Therefore, the 1g/4g dose will still not be exceeded for fever, pain or any other purpose. If a doctor advises taking more pills, then perhaps the pills were only 250mg pills and he suggests taking 4 instead of 2, which of course is the same as taking 2 500mg pills.

Absolutely correct and now here's the science bit behind it for anyone who is interested:

Under normal doseage, only a small proportion of the dose of Paracetamol (up to ~5%) is converted by a liver enzyme to a highly reactive metabolite (quinoneimine) which normally reacts with and is rendered harmless by glutathione in the liver (glutathione is a naturally occuring detoxifying substance in the body).

However, if the recommended doseage of paracetamol is exceeded then the amount of reactive metabolite formed can deplete glutathione levels in the liver. Any remaining reactive metabolite that is not detoxified by glutathione can then cause severe liver toxicity. Alcohol consumption increases this susceptibility to liver injury since it has an effect on the liver enzyme responsible for and increases the rate of converion of paracetamol to the reactive metabilte - hence more reactive metabolite is formed which can then deplete glutathione levels and liver toxicity may ensue.

Symptoms that occur in the first 2 days of acute poisoning reflect gastric (stomach) distress (nausea, abdominal pain etc) but more seriously, clinical indications of liver toxicity manifest 2-4 days after ingestion of toxic doses (tender and enlarged liver, jaundice etc). Early diagnosis and treatment of paracetamol overdose is esential to optimise outcome and prevent serious liver damage.